Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Medford, OR

May 4, 2017Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at May 4, 2017, 7:13 PM PDT for Siskiyou County, California. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2017, 7:13 PM PDT (02:13 UTC)
Expired
May 4, 2017, 7:34 PM PDT
In force
21 min
Issued by
NWS Medford, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 39 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
803 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2455 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WUUS56 KMFR 050213
SVRMFR
CAC093-050245-
/O.NEW.KMFR.SV.W.0004.170505T0213Z-170505T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
713 PM PDT THU MAY 4 2017

The National Weather Service in Medford has issued a

* Severe Thunderstorm Warning for...
  North central Siskiyou County in northern California...

* Until 745 PM PDT

* At 713 PM PDT, a severe thunderstorm was located near Fort Jones,
  or 11 miles west of Yreka, moving north at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail, heavy rain. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fort Jones, Tree Of Heaven Campground, Klamath River and Scott Bar.

* This includes the following highways...
   Highway 3 in California between mile markers 33 and 41.
   Highway 96 in California between mile markers 76 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4160 12277 4161 12304 4195 12298 4195 12257
TIME...MOT...LOC 0213Z 199DEG 37KT 4167 12285 

HAIL...1.00IN
WIND...60MPH
 
$$

MAS
1 follow-up statement
168 
WWUS56 KMFR 050234
SVSMFR

Severe Weather Statement
National Weather Service Medford OR
734 PM PDT THU MAY 4 2017

CAC093-050244-
/O.CAN.KMFR.SV.W.0004.000000T0000Z-170505T0245Z/
Siskiyou CA-
734 PM PDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SISKIYOU COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4160 12277 4161 12304 4195 12298 4195 12257
TIME...MOT...LOC 0232Z 199DEG 37KT 4188 12276 

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:37 PM PDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 4, 5:37 PM PDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Medford OR
537 PM PDT Thu May 4 2017

.DISCUSSION...Updated the aviation and marine sections.

&&

.AVIATION...05/00Z TAF CYCLE...IFR/LIFR ceilings and fog are
entrenched along the coast and will prevail through tonight with
occasional drizzle and the coastal mountains mainly obscured.

Meanwhile, a different environment exists inland. VFR prevails
though with isolated showers and thunderstorms. Coverage may
increase to scattered during the early evening with development
favored near the Cascades...especially in eastern Douglas County.
These storms may produce strong wind gusts, hail and heavy rain
through 04Z this evening. So, turbulence could be an issue in the
vicinity of KMFR/KLMT.

A cold front will move to the coast around 11Z then spread inland
Friday morning into early Friday afternoon with light showers as
well as areas of MVFR and mountain obscuration mainly from the
Cascades westward. -DW

&&

.MARINE...Updated 400 PM PDT Thursday, 4 May 2017...Seas will
remain swell dominated tonight while a cold front moves through the
waters. High pressure offshore and a thermal trough inland will
bring increasing northwest winds Friday through the weekend.
Moderate northwest swell will be near to slightly higher than
current levels but the trend of increasing winds will bring
gradually increasing seas to a peak on Sunday evening. Small craft
advisory level winds will first develop south of Gold Beach beyond 5
NM from shore on Friday afternoon and evening. By Saturday, advisory
level conditions will extend across the waters south of Cape Blanco
beyond 5 NM from shore with gale force gusts possible in the
afternoon and evening south of Gold Beach. Advisory level conditions
may spread north of Cape Blanco on Sunday with a mix of steep to
very steep seas likely south of Cape Blanco. Gales are likely south
of Port Orford on Sunday afternoon and evening. Conditions are
likely to improve on Monday. -DW

&&

.PREV DISCUSSION... /Issued 314 PM PDT Thu May 4 2017/

SHORT TERM...Today through Sunday...
Temperatures and dewpoints have remained high across the area
today, and thunderstorms have begun firing along and near
Interstate 5 south of Roseburg. A severe thunderstorm has been
issued for a cell near Myrtle Creek and some hail has been
reported.

Model guidance indicates that the forecast remains on track for
showers and thunderstorms across the interior West Side, where
CAPES are expected to be 1500 to 3000 J/Kg. Thus, expect the
shower and thunderstorm activity will increase east of where it is
now across Douglas, Jackson, and Siskiyou Counties and into the
Cascades. Heavy rain, small hail, and gusty winds are the main
threats in addition to cloud to ground lightning with these
storms.

It will turn much, MUCH cooler Friday with highs 30 degrees
cooler than today across the Interior West Side. We also expect a
fair amount of rain in that same area, around a quarter of an
inch. The cool and showery weather will continue into Saturday
morning before it diminishes through Sunday. A few inches of snow
is possible above 6000 feet by Saturday morning.

Some frost is expected on the West Side and Shasta Valley as early
as Saturday morning, but more likely Sunday and possibly Monday
mornings. BTL

LONG TERM...Monday through Thursday...
As I suspected yesterday, the models have shifted the large
closed low further south with the last few runs. This allows high
pressure to build in a bit more and persist a bit longer than
previously thought. It will also allow for a fairly strong thermal
trough to take shape. The end result will be dry weather with
mostly clear skies and generally offshore flow for Monday and
Tuesday. Have bumped up daytime temperatures a bit, and also
nudged overnight temperatures higher for much of the West Side,
especially the ridgelines and along the coast near Brookings where
the Chetco effect is forecast to be in play.

The models show the ridge breaking down and another trough
approaching the area from the west by midweek. The trough itself is
resolved by nearly all of the model suites, but there is a wide
spread in timing and track. The latest runs would suggest the arrival
of precipitation later on Wednesday, but with the variation in
solutions, have kept a slight chance of precipitation in place
Tuesday night into Wedensday morning. Confidence is much too low to
nail down any specifics, especially if the models change their minds
again, but it does appear likely that the pattern will shift to cool
and wet by the end of the week. -BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Gale Watch from Sunday afternoon through
     Sunday evening for PZZ356-376.
     Small Craft Advisory from 3 PM Friday to 5 PM PDT Saturday for
     PZZ356-376.
     Hazardous Seas Watch from Saturday afternoon through Sunday
     afternoon for PZZ356-376.

MAS/BTL/DW

In the hours before

Special weather statement, May 4, 6:25 PM PDT, 48 minutes before
Special Weather Statement
National Weather Service Medford OR
625 PM PDT THU MAY 4 2017

ORZ026-028-050200-
Siskiyou Mountains and Southern Oregon Cascades-Jackson County-
625 PM PDT THU MAY 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON COUNTY...

At 624 PM PDT, a strong thunderstorm was located over Jacksonville,
or near Medford, moving north at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Medford, Central Point, Eagle Point, Jacksonville, Britt Gardens,
Kennedy Meadows, Touvelle State Park, Roxy Ann Peak, White City,
Upper Table Rock Trailhead, Woodrat Mountain, Lower Table Rock
Trailhead, Jacksonville Woodlands Association Trails, Agate Reservoir
and Phoenix.

* This includes the following highways...
   Lake of the Woods Highway 140 in Oregon between mile markers 1 and
  4.
   Highway 234 in Oregon between mile markers 5 and 13.
   Highway 238 in Oregon between mile markers 27 and 38.
   Highway 62 in Oregon between mile markers 1 and 12.
   Interstate 5 in Oregon between mile markers 24 and 40.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4208 12286 4208 12302 4251 12304 4251 12274
TIME...MOT...LOC 0124Z 185DEG 28KT 4235 12292

MAS
Special weather statement, May 4, 6:27 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Medford OR
627 PM PDT THU MAY 4 2017

CAZ080-081-050200-
Central Siskiyou County-Western Siskiyou County-
627 PM PDT THU MAY 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SISKIYOU COUNTY...

At 627 PM PDT, a strong thunderstorm was located over Fort Jones, or
15 miles southwest of Yreka, moving north at 30 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Fort Jones and Klamath River.

* This includes the following highways...
   Highway 3 in California between mile markers 30 and 36.
   Highway 96 in California between mile markers 82 and 98.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4155 12282 4159 12296 4193 12290 4189 12264
TIME...MOT...LOC 0127Z 193DEG 26KT 4161 12289

CZS
Special weather statement, May 4, 6:44 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service Medford OR
644 PM PDT THU MAY 4 2017

ORZ026-050230-
Jackson County OR-
644 PM PDT THU MAY 4 2017

...SPECIAL WEATHER STATEMENT...

At 643 PM PDT, Doppler radar was tracking an area of strong
thunderstorms near White City, or near Medford, moving north at 20
mph.

Half inch hail, heavy rainfall and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Medford, Central Point, Eagle Point, Talent, Shady Cove,
Jacksonville, Gold Hill, Britt Gardens, Touvelle State Park, Roxy Ann
Peak, White City, Upper Table Rock Trailhead, Lower Table Rock
Trailhead, Dodge Bridge Jackson County Park, Jacksonville Woodlands
Association Trails, Agate Reservoir, Ruch and Phoenix.

* This includes the following highways...
   Lake of the Woods Highway 140 in Oregon between mile markers 1 and
  12.
   Highway 234 in Oregon between mile markers 2 and 17.
   Highway 238 in Oregon between mile markers 26 and 38.
   Highway 62 in Oregon between mile markers 1 and 19.
   Interstate 5 in Oregon between mile markers 20 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4227 12270 4218 12283 4223 12295 4224 12307
      4259 12307 4262 12257
TIME...MOT...LOC 0143Z 177DEG 18KT 4239 12284

MAS
Local storm report, May 4, 6:50 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
650 PM PDT THU MAY 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 SSE MEDFORD           42.31N 122.83W
05/04/2017  E0.25 INCH       JACKSON            OR   PUBLIC

&&

CZS
Local storm report, May 4, 6:55 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
655 PM PDT THU MAY 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 NNW EAGLE POINT       42.48N 122.80W
05/04/2017  M1.00 INCH       JACKSON            OR   PUBLIC

&&

CZS
Special weather statement, May 4, 7:09 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Medford OR
709 PM PDT THU MAY 4 2017

CAZ080-081-050245-
Central Siskiyou County CA-Western Siskiyou County CA-
709 PM PDT THU MAY 4 2017

...SPECIAL WEATHER STATEMENT...

At 708 PM PDT, Doppler radar was tracking a strong thunderstorm over
Fort Jones, or 13 miles southwest of Yreka, moving north at 40 mph.

Half inch hail, heavy rain and winds in excess of 30 mph will be
possible with this storm.

Locations impacted include...
Fort Jones, Tree Of Heaven Campground, Klamath River and Scott Bar.

* This includes the following highways...
   Highway 3 in California between mile markers 30 and 34.
   Highway 96 in California between mile markers 76 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4157 12286 4159 12305 4192 12299 4188 12258
TIME...MOT...LOC 0208Z 199DEG 37KT 4164 12287

MAS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 6:09 PM PDTSpecial Weather StatementMFRSiskiyou36 min
May 4, 6:27 PM PDTSpecial Weather StatementMFRSiskiyou33 min
May 4, 7:09 PM PDTSpecial Weather StatementMFRSiskiyou36 min
May 4, 8:09 PM PDTSevere Thunderstorm WarningMFRSiskiyou20 min
May 4, 8:37 PM PDTSpecial Weather StatementMFRSiskiyou23 min
May 4, 8:47 PM PDTSevere Thunderstorm WarningMFRSiskiyou28 min
May 4, 9:20 PM PDTSpecial Weather StatementMFRSiskiyou25 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.